Winter Storm, Towner
- When
- December 19, 4:01 AM CST to December 20, 11:36 AM CST
- Where
- Towner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
An inverted trough slowly crossed eastern North Dakota and northwest Minnesota, dropping about 4 to 6 inches of snow along with 25 to 35 mph wind speeds.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An inverted trough slowly crossed eastern North Dakota and northwest Minnesota, dropping about 4 to 6 inches of snow along with 25 to 35 mph wind speeds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 19, 2:35 AM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 AM CST FRI DEC 19 2008
.DISCUSSION...
FORECAST CHALLENGE REVOLVES AROUND APPROACHING SURFACE INVERTED
TROUGH AND ASSOCIATED HEADLINES.
WEDGE OF SURFACE HIGH PRESSURE OVER FORECAST AREA TO SHIFT EAST INTO
MN DURING THE AFTERNOON AS INVERTED TROUGH MOVES INTO WESTERN
CENTRAL DAKOTAS. COLUMN GRADUALLY SATURATES OVER WESTERN FA THIS
AFTERNOON WITH INCREASING LIFT. WILL ADJUST POPS BASED ON MODEL RH
TRENDS AND LIFT CONFINED MAINLY TO AREAS ALONG AND WEST OF VALLEY.
THERMAL ADVECTION FAIRLY NEUTRAL AND WITH CURRENT TEMPERATURES
CLOSER TO COLDER MAV NUMERICAL GUIDANCE WILL FOLLOW.
INVERTED TROUGH MOVES INTO FA OVERNIGHT WITH ISENTROPIC LIFT OVER
SPREADING FA. OMEGA MAXIMIZED DURING THIS PERIOD. PRECIPITABLE H20
VALUES APPROACH .25 INCH WITH MIXING RATIOS ABOUT A GRAM/KG. WHILE
THESE VALUES NOT REAL IMPRESSIVE WITH LIFT/CONVERGENCE MAXIMIZED
WILL ISSUE WINTER STORM WARNING FOR WESTERN FA BEGINNING AT 00Z.
WITH WIND NOT BECOMING AN ISSUE UNTIL LATER SATURDAY WILL BE
VERIFYING WARNING BASED ON SNOW AMOUNTS. WITH SOME UNCERTAINTY WITH
SNOW AMOUNTS AND LATER START TIME WILL KEEP WATCH GOING FOR
REMAINDER OF FA.
INVERTED TROUGH SHIFTS INTO MN SATURDAY AND ROTATES SOUTHWARD
THROUGH FA WITH MID LEVEL CIRCULATION TRACKING CLOSE TO A HIGHWAY 2
LINE. FAVORED SUSTAINED LIFT FROM GFS FOCUSED OVER MN WITH BEST
POTENTIAL FOR ACCUMULATING SNOWFALL SHIFTING EAST OF VALLEY SATURDAY
AFTERNOON. GRADIENT TIGHTENS UP WITH BEST PUSH OF COLD ADVECTION
DURING DAY SO TEMPERATURES FROM VALLEY WEST WILL HOLD STEADY AT
BEST. WIND AND BLOWING SNOW STILL SOMEWHAT IN QUESTION DEPENDING ON
ORIENTATION OF INVERTED TROUGH. GFS ORIENTATION WOULD NOT BRING
STRONG WINDS INTO MOST OF REGION UNTIL LATE SATURDAY. CERTAINLY WILL
BE VSBY PROBLEMS HOWEVER TRUE SUSTAINED BLIZZARD CONDITIONS MAY NOT
BE REALIZED WITH NW VS MORE FAVORABLE NORTHERLY DIRECTION. WIND
CHILLS WILL ALSO BECOME AN ISSUE AS WINDS INCREASE.
CONDITIONS TO GRADUALLY IMPROVE SUNDAY AS TROUGH PULLS EAST.
STRONGEST WINDS WILL BE DURING THE AM WITH GRADIENT SLACKING OFF
DURING THE AFTERNOON. STILL WILL BE ENOUGH WIND TO LIKELY WARRANT
WIND CHILL HEADLINES.
SURFACE HIGH BUILDS IN MONDAY WITH NEXT SNOW POTENTIAL ON TUESDAY
WITH PASSAGE OF ANOTHER INVERTED TROUGH. TEMPERATURE TO REMAIN WELL
BLO AVERAGE THROUGH THE PERIOD.
&&
.AVIATION...
MVFR/IFR CIGS CLIPPING FAR EASTERN FA (BJI TAF) THIS MORNING.
REMAINDER OF FA WILL BE VFR WITH THICKENING CLOUDS FROM WEST TO EAST
THIS AFTERNOON. BY LATE AFTERNOON MVFR CIGS/VSBY FROM -SN EXPECTED
OVER DVL REGION SPREADING EAST DURING OVERNIGHT WITH IFR VSBY
POSSIBLE IN HEAVIER SNOWFALL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
FOR NDZ008-016-027-029-030-039-049-052-053.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY
FOR NDZ006-007-014-015-024-026-028-038-054.
MN...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
FOR MNZ001>004-007-029.
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT FOR MNZ005-006-008-009-013>017-022>024-027-028-
030>032-040.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 313 PM CST THU DEC 18 2008 NDZ006-007-014-015-024-026-028-038-054-192115- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- 313 PM CST THU DEC 18 2008 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT A FEW FLURRIES ARE POSSIBLE TONIGHT...ALTHOUGH HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY SNOW WILL MOVE INTO THE DEVILS LAKE BASIN BY SUNSET FRIDAY...AND BECOME HEAVY FRIDAY NIGHT THROUGH SATURDAY. TOTAL STORM ACCUMULATIONS OF 6 INCHES OR MORE ARE POSSIBLE THROUGH SATURDAY NIGHT. IN ADDITION...STRONG NORTHERLY WINDS WILL GUST OVER 30 MPH SATURDAY AND SATURDAY NIGHT...AND PRODUCE NEAR BLIZZARD CONDITIONS IN OPEN COUNTRY. TRAVEL WILL LIKELY BECOME DIFFICULT ON SATURDAY...WITH REDUCED VISIBILITIES FROM FALLING AND BLOWING SNOW. DANGEROUS WIND CHILLS TO 40 BELOW ZERO ARE ALSO EXPECTED BY SATURDAY NIGHT. CONDITIONS WILL SLOWLY IMPROVE BY SUNDAY MORNING...ALTHOUGH DANGEROUS WIND CHILLS WILL PERSIST INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND VISIBILITY ARE ALWAYS APPRECIATED. MNZ001>004-007-029-NDZ008-016-027-029-030-039-049-052-053-192115- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM- SARGENT-RICHLAND- 313 PM CST THU DEC 18 2008 ...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT FLURRIES ARE POSSIBLE AFTER MIDNIGHT...BUT HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY SNOW WILL MOVE INTO THE RED RIVER VALLEY REGION OF EASTERN NORTH DAKOTA...AND WESTERN MINNESOTA FRIDAY NIGHT...AND BECOME HEAVY ON SATURDAY. TOTAL STORM ACCUMULATIONS OF 6 INCHES OR MORE ARE POSSIBLE THROUGH SATURDAY NIGHT. IN ADDITION...STRONG NORTHERLY WINDS WILL GUST OVER 30 MPH SATURDAY AFTERNOON AND SATURDAY NIGHT...AND PRODUCE NEAR BLIZZARD CONDITIONS IN OPEN COUNTRY. TRAVEL WILL LIKELY BECOME DIFFICULT ON SATURDAY...WITH REDUCED VISIBILITIES FROM FALLING AND BLOWING SNOW. DANGEROUS WIND CHILLS TO 40 BELOW ZERO ARE ALSO EXPECTED TO DEVELOP BY SATURDAY NIGHT. CONDITIONS WILL SLOWLY IMPROVE BY SUNDAY MORNING...ALTHOUGH DANGEROUS WIND CHILLS WILL PERSIST INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND VISIBILITY ARE ALWAYS APPRECIATED. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-192115- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 313 PM CST THU DEC 18 2008 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT SOME LIGHT SNOW AND FLURRIES ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY SNOW...HEAVY AT TIMES...WILL MOVE INTO WEST CENTRAL MINNESOTA BY SATURDAY MORNING AND CONTINUE SATURDAY NIGHT. TOTAL STORM ACCUMULATIONS OF 6 OR MORE INCHES ARE POSSIBLE BEFORE THE SNOW TAPERS OFF SUNDAY MORNING. NORTHERLY WINDS WILL ALSO INCREASE LATE SATURDAY NIGHT...AND GUST TO NEAR 30 MPH...PRODUCING SOME BLOWING AND DRIFTING SNOW. DANGEROUS WIND CHILLS TO 30 BELOW WILL ALSO DEVELOP BY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW AND VISIBILITY ARE ALWAYS APPRECIATED. DK
The national radar mosaic for the moment the first event began.
18 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138601, 138602, 138603, 138604, 138605, 138606, 138607, 138608, 138609, 138610, 138611, 138612, 138613, 138614, 138615, 138616, 138617, 138618.